Alert archive / South Dakota / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 23, 2004, 12:48 AM CDT for Bon Homme County, South Dakota. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 12:48 AM CDT (05:48 UTC)
- Expired
- Aug 23, 2004, 2:45 AM CDT
- In force
- 117 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 230552 FFWFSD SDC009-230745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1248 AM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 245 AM CDT * AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER BON HOMME COUNTY. THE STORMS WERE LOCATED IN A LINE ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF TYNDALL TO TABOR. ADDITIONAL STORMS WERE ALSO DEVELOPING SOUTHWEST OF TABOR. THE STORMS WERE MOVING SLOWLY NORTHEAST AT AROUND 10 MPH. AT 1245 AM CDT...2.5 INCHES OF RAIN WAS REPORTED IN TABOR. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL OCCUR WITH THESE STORMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 4316 9810 4287 9788 4289 9765 4315 9766 $$ CPJ
3 follow-up statements
000 WGUS73 KFSD 230606 FFSFSD SDC009-230745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 105 AM CDT MON AUG 23 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR BON HOMME COUNTY... AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAINS ACROSS BON HOMME COUNTY. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF TYNDALL TO TABOR. THE THUNDERSTORMS WITH EXCESSIVE RAIN WERE MOVING NORTHEAST AT 10 MPH. ADDITIONAL THUNDERSTORMS WERE DEVELOPING SOUTH OF TYNDALL. 2.5 INCHES OF RAIN HAS BEEN REPORTED IN TYNDALL WITH THESE STORMS. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 4316 9810 4287 9788 4289 9765 4315 9766 $$ CPJ
000 WGUS73 KFSD 230650 FFSFSD SDC009-230745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 149 AM CDT MON AUG 23 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR BON HOMME COUNTY... AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAINS...MAINLY NORTHEAST OF A TYNDALL TO TABOR LINE. THE STORMS WERE MOVING MOVING NORTHEAST AT 5 MPH. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 4316 9789 4298 9787 4294 9765 4317 9764 $$ CPJ
000 WGUS73 KFSD 230731 FFSFSD SDC009-230745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 230 AM CDT MON AUG 23 2004 ...THE FLASH FLOOD WARNING FOR BON HOMME COUNTY IS CANCELLED... AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THE THREAT OF FLASH FLOODING HAS ENDED...AS MOST OF THE THUNDERSTORMS HAVE MOVED OUT OF THE COUNTY. LAT...LON 4316 9810 4287 9788 4289 9765 4315 9766 $$ CPJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:00 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 22, 9:00 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT SUN AUG 22 2004 .DISCUSSION... HAVE ALREADY SENT OUT GRID AND ZONE UPDATE. TSTMS DEVELOPED SOUTH OF COLD FRONT OVER NRN NE THIS EVENING. CONVERGENCE WAS NOT GREAT AND WITH THE LOSS OF DAYTIME HEATING THEY WEAKENED AND DID NOT FORM EAST ALONG THE FRONT INTO OUR CWA OVER NERN NE AND NW IA. AT 02Z BOUNDARY IS HUNG UP ALONG THE SD-NE BORDER AND SHWRS/TSTMS CONTINUE OVER NRN NE. DID LEAVE A LOW POP CHC OF TSTMS IN SRN PART OF CWA NEAR BOUNDARY THIS EVENING. HOWEVER LOOKS LIKE BEST CHC OF ELEVATED TSTMS WILL BE LATER TONIGHT...MAINLY AFTER MIDNIGHT AS UPPER WAVE MOVES UP FROM SW PUSHING FRONTAL BOUNDARY BACK TO THE NORTH. CONSIDERABLE HIGH LEVEL CLOUDS SPREADING SLOWLY NORTH FROM TSTMS OVER NEBRASKA BUT OVERALL SHOULD BE PARTLY CLOUDY TONIGHT. EARLIER FORECAST LOWS LOOK REASONABLE. TSTMS MOVING NE OUT OF CWA MONDAY MORNING AS WAVE MOVES THRU...BUT TSTMS REDEVELOPING AGAIN IN THE WEST LATE AFTN AND SPREADING OVER AREA WITH TROF AHEAD OF COLD FRONT. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WB
Hazardous weather outlook, Aug 22, 11:36 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1136 AM CDT SUN AUG 22 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1136 AM CDT SUN AUG 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING OVER NORTHWEST IOWA ALONG A SLOW MOVING FRONTAL BOUNDARY. AN ISOLATED SEVERE STORM IS POSSIBLE DUE TO SUFFICIENT INSTABILITY AND SHEAR. LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREAT THIS EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP OVER CENTRAL SOUTH DAKOTA THIS EVENING AND WILL MOVE EAST INTO SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE WITH THESE STORMS WITH LARGE HAIL BEING THE MAIN THREAT AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY WEST OF A BROOKINGS TO YANKTON LINE. ISOLATED THUNDERSTORMS MAY DEVELOP LATE MONDAY AFTERNOON ALONG A TROUGH OF LOW PRESSURE FROM NEAR HURON TO WAGNER. THESE THUNDERSTORMS ARE EXPECTED TO MOVE TO THE NORTHEAST ON MONDAY NIGHT...INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE WITH THESE STORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ALONG A TROUGH OF LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA. THESE THUNDERSTORMS WILL MOVE INTO SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA DURING THE LATE EVENING. LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE WITH THESE STORMS. THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK. THE INTENSITY AND TIMING FORECAST OF THESE THUNDERSTORMS WILL BE BETTER DEFINED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN PARTS OF NORTHWEST IOWA...AND AFTER MIDNIGHT ALONG AND NORTH OF A LINE FROM WAGNER SD TO MARSHALL MN. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 22, 11:13 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 PM CDT SUN AUG 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1054 PM HAIL 5 WSW HINTON 42.60N 96.38W
08/22/2004 0.75 INCH PLYMOUTH IA TRAINED SPOTTER
&&
JRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 10:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
| Aug 23, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Union | 22 min |
| Aug 23, 5:10 PM CDT | Severe Thunderstorm Warning | FSD | Union | 35 min |
| Aug 23, 6:18 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 42 min |
Nearby
Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.